Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
410 Posts
Discussion Starter · #1 ·
My new GI doctor had ordered an RX for Elavil.My IBS symptoms are Constipation and Bloating.I took a 25 mg pill last night for the first time.Slept well, still some "tranquilizing" hangover effect.However, I actually feel pretty backed up.Instead of helping my symptoms, in actuality this feels likewhen I take a tylenol PM...knocks me out and dries outmy system.It's only been one night, but I really hate feeling backed up,so have any of you taken Elavil for these symptoms, has it helped,and should I resume or quit?I really can't stand to go through a trial of being backed up.
 

·
Registered
Joined
·
1,528 Posts
I have not taken this drug (unless it is prescibed as an alternative brand name), but I would advise taking it at least until the side effects have worn off. That way, the true effect of the drug can be reported to your doctor. There are many drugs/treatments for each symptom and some work better than others (each individual responds differently to different things). It will help diagnose what works for you. It takes several doses of ANYTHING for it to be adequately established in your bodys' system. Unless the early effects pose immediate danger then give it a chance. If in doubt, refer to your doctor.Baz
 

·
Registered
Joined
·
626 Posts
I have never taken any of the antidepressants, but TCAs (of which Elavil is one) definitely tend to cause constipation in most people as a side effect. This is due to the anticholinergic properties of the drug. I believe the SSRIs (Paxil, etc) tend to have the reverse side effect of causing many people diarrhea. Of course every drug will effect people differently...From my understanding TCAs are usually prescribed for pain associated with IBS as they act on the gut receptors. Do you have abdominal pain?
 

·
Community Manager
Joined
·
13,221 Posts
i'm ibs-c. i took elavil for a few months and yes it did make my c a bit worse. like faze mentioned elavil is an anticholinergic and tends to have c as a side effect. since you have c, i'm really surprised your doc prescribed it. seems when there's c involved the docs usually start out with the ssri's like zoloft which tend to have d as a side effect. and of course, your mileage may vary as they say...we're all so different in our reactions to meds.
 
1 - 6 of 6 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top